Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Morristown, TN

June 24, 2011Anderson County, Knox County, Morgan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 24, 2011, 2:36 AM EDT for Anderson County, Knox County, Morgan County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 2:36 AM EDT (06:36 UTC)
Expired
Jun 24, 2011, 5:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Knox County, TN, Morgan County, TN

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:10 AM EDTFLASH FLOOD4 Sw Clinton, TNWATER COMPLETELY COVERING THE ROAD ON BLOCKHOUSE VALLEY ROAD. REPORTED BY DISPATCH.
Jun 24, 3:30 AM EDTFLASH FLOODKnoxville, TNROADS FLOODED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGUS54 KMRX 240636
FFWMRX
TNC001-093-129-240930-
/O.NEW.KMRX.FF.W.0015.110624T0636Z-110624T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 AM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...OAK RIDGE...CLINTON...
  KNOX COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KNOXVILLE...
  MORGAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF WARTBURG...

* UNTIL 530 AM EDT

* AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUNBRIGHT...ROSEDALE...NORRIS...LAKE CITY...HIGH POINT AND
  DEERLODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3630 8487 3636 8473 3616 8444 3622 8437
      3618 8424 3624 8422 3623 8407 3630 8403
      3616 8391 3615 8372 3597 8365 3588 8379
      3585 8391 3588 8402 3586 8401 3585 8414
      3580 8417 3605 8434 3591 8468 3621 8492

$$

17
1 follow-up statement
115 
WGUS74 KMRX 240828
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT FRI JUN 24 2011

TNC001-093-129-240930-
/O.CON.KMRX.FF.W.0015.000000T0000Z-110624T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TN-KNOX TN-MORGAN TN-
428 AM EDT FRI JUN 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR
MORGAN...KNOX AND ANDERSON COUNTIES...

AT 422 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SERIES OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3630 8487 3636 8473 3616 8444 3622 8437
      3618 8424 3624 8422 3623 8407 3630 8403
      3616 8391 3615 8372 3597 8365 3588 8379
      3585 8391 3588 8402 3586 8401 3585 8414
      3580 8417 3605 8434 3591 8468 3621 8492

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 1:50 AM EDT, 46 minutes earlier.

Area forecast discussion, Jun 24, 1:50 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 AM EDT FRI JUN 24 2011

.AVIATION...A FEW STRONG STORMS ALONG A WEAK COLD FRONT. WILL KEEP
IFR EARLY AT TYS WHERE RADAR IS INDICATING THE STRONGEST STORM IS
HEADING...BUT SHOULD BACK TO MVFR BY 08Z. WILL KEEP MVFR CONDITIONS
AT CHA AND TRI FOR THE MORNING HOURS. VFR CONDITIONS SHOULD RETURN
IN THE 14-16Z TAF FRAME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

In the hours before

Local storm report, Jun 23, 8:55 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     5 N KNOXVILLE           36.05N 83.95W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            TWO TREES DOWN ON MAPLE DRIVE

0834 PM     TSTM WND DMG     4 NW KNOXVILLE          36.02N 84.00W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON TILLERY AND REAVES RD

&&
Local storm report, Jun 23, 9:33 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
933 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 W ONEIDA              36.50N 84.61W
06/23/2011                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON LEATHERWOOD RD AND ONE DOWN ON PINE HILL
            RD.

0655 PM     TSTM WND DMG     SUNBRIGHT               36.24N 84.67W
06/23/2011                   MORGAN             TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN IN THE SUNBRIGHT AREA.

0809 PM     TSTM WND DMG     5 N KNOXVILLE           36.05N 83.95W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            TWO TREES DOWN ON MAPLE DRIVE

0810 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/23/2011                   ANDERSON           TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN ON OLIVER SPRINGS HIGHWAY.

0834 PM     TSTM WND DMG     4 NW KNOXVILLE          36.02N 84.00W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON TILLERY AND REAVES RD

&&
Special weather statement, Jun 23, 9:36 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT THU JUN 23 2011

TNZ012-013-035-036-240215-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
936 PM EDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 1015 PM EDT...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF JAMESTOWN...MOVING EAST AT 45
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...LA
FOLLETTE...HUNTSVILLE...JACKSBORO...SUNBRIGHT...BIG SOUTH FORK
NATIONAL REFUGE...ELGIN...SLICK ROCK...WINFIELD...NORMA...SMOKEY
JUNCTION...ROSEDALE...KETCHEN...ROYAL BLUE...ELK VALLEY...
CARYVILLE...FINCASTLE...DISNEY...LAKE CITY AND NORRIS.
Special weather statement, Jun 23, 10:17 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 PM EDT THU JUN 23 2011

TNZ012>015-037-VAZ001-240300-
CAMPBELL TN-CLAIBORNE TN-HANCOCK TN-LEE VA-SCOTT TN-UNION TN-
1017 PM EDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK...CLAIBORNE...
CAMPBELL...UNION AND SCOTT COUNTIES UNTIL 1100 PM EDT...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF LA FOLLETTE...MOVING EAST
AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
HARROGATE-SHAWANEE...TAZEWELL...JELLICO...FINCASTLE...WHITE OAK...
CLAIRFIELD...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ARTHUR...
CUMBERLAND GAP...EWING...LONE MOUNTAIN AND HOWARD QUARTER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 24, 12:17 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT FRI JUN 24 2011

TNZ035-036-067>069-071-240500-
ANDERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NW BLOUNT TN-ROANE TN-
1217 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MORGAN...KNOX...
ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 100 AM EDT...

AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 7 MILES NORTHWEST OF
OAK RIDGE...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...
CLINTON...KNOXVILLE...OLIVER SPRINGS...FARRAGUT...KARNS...POWELL...
BEARDEN...HALLS...MALONEYVILLE AND LAKE FOREST.

17
Local storm report, Jun 24, 2:17 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TORNADO          KNOXVILLE               35.97N 83.95W
06/24/2011                   KNOX               TN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
            DOWNED TREES AND POWERLINES.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane25 min
Jun 23, 8:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott32 min
Jun 23, 8:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Sevier36 min
Jun 24, 12:37 AM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane and 1 more68 min
Jun 24, 1:38 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier67 min
Jun 24, 1:56 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more3 hr
Jun 24, 3:24 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Knox, Sevier51 min
Jun 24, 4:41 AM EDTFlash Flood WarningMRXJefferson, Sevier3 hr
Jun 24, 5:27 AM EDTAreal Flood WarningMRXAnderson, Knox3 hr
Jun 24, 6:33 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe3 hr
Jun 24, 7:19 AM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Jun 24, 12:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
Jun 24, 2:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie62 min
Jun 24, 2:42 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Polk63 min
Jun 24, 2:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk62 min
Jun 24, 2:50 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie24 min
Jun 24, 2:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie3 hr
Jun 24, 2:59 PM EDTSevere Thunderstorm WarningMRXMonroe61 min
Jun 24, 3:22 PM EDTAreal Flood AdvisoryMRXBlount, McMinn, Meigs, Monroe, Polk3 hr
Jun 24, 3:34 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Jun 24, 3:41 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe64 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.